Seroquel and Tardive Dyskenesia

Discussion in 'General Parenting' started by LynnG, Aug 28, 2008.

  1. LynnG

    LynnG Guest

    A long time ago I was registered here and forgot sign in and password, so I reregistered. This is what happens when you store passwords in a computer and you destroy a hard drive, be that as it may hello everyone!

    My question is are there parents here who have children who take Seroquel (or any atypical antipsychotic drugs) that resulted in them developing Tardive Dyskenesia?

    If so, some input about steps taken to control this and how their quality of life is now that they developed this would be greatly appreciated.

    Background info:

    Son is in an Residential Treatment Facility (RTF) for Autism, ADD, ODD, Intermittent Explosive Disorder (IED) and is on Seroquel 600 mg, Lamictal 200 mg, Adderall XR 50 mg, Dextroamphetamine 10 mg.

    5 weeks I brought to staffs attention to let the doctor know my son began having slight tremors. Center was aware of something starting, as the Therapist that we see weekly for family therapy commented on receiving a report son was wrote up for disruption in a session because he could not sit still.

    Every week for four weeks son would come home on weekend passes and the tremors increased. After speaking to Nurses, staff no one appeared to forward the information to the Center's Medical Team (ie: The Doctor) by now my son had uncontrollable facial/lip moves, arm, finger, trunk and leg movements as well. It progressed from mild tremors to full blown out of control muscle movements through out his entire body and during this entire time doing every thing I possibly could to get the doctor to see him.

    After the 5th week, I demanded to attend his treatment team meeting at which time the Doctor looked at son (at first his therapist without saying directly NO did all she could to discourage me in attending this).

    Two days before this meeting a nurse there said she did a visual test and he did not have Tardive Dyskensia (a term I never heard before until four days ago). The minute my son walked in to the room the doctor looked at him and said that is exactly what he has.

    The doctors response to why he wasn't seen? That staff are very protective of him and made the decision that my sons symptons did not warrant seeing the doctor and they screen things so he (Doctor) doesn't get overwhelmed. Needless to say I am furious to be told that after doing all in my power to have a doctor see him from the very start of noticeable tremors!

    That being as it may, they are now beginning to wean him off this medication with hopes of at the best, decreasing the symptons of Tardive.
  2. crazymama30

    crazymama30 Active Member

    My husband developed Tardive Dyskinesia from Geodon. I feel for you difficult child, it can be miserable. husband's manifested mainly as tongue movement. He wore holes in his tongue. It has pretty much gone, but took months to go away after the medications were stopped. The only time he gets any tongue movement is when he gets really anxious, but then we are thinking that is just due to the anxiety and not the Tardive. husband's psychiatrist said it did take longer for him to get over the tardive than most. In some cases it can be permanent, but that does not happen too often.

    One thing psychiatrist told husband was that once you have it you are more likely to get it again, so they are very careful with his medication changes and dosages. husband is very sensitive to medications, he takes 5mg of Abilify and it is working!!!

    Good luck, and I hope the tardive resolves quickly.
  3. gcvmom

    gcvmom Here we go again!

    My difficult child 2 had an acute dystonic reaction to Zyprexa after just two doses last Spring. I didn't know what was happening so I took him to the ER. It was very frightening because I'd never seen this in anyone before. He had the torticolis with his head, the eyes were turning upward, he was drooling, his jaw was being pulled to the side (and very painfully so), he had facial grimacing, he started to make strange noises, and he complained of trouble breathing. They gave him benedryl and two shots of decadron in his butt muscle, kept him for about an hour's observation and when the symptoms had subsided, let us go.

    In hind sight, he had a much milder form of this about a year previous when he was on Abilify. Before that he had been on Risperdal with no problems to speak of.

    We decided to try Risperdal again after the Zyprexa failure, but within a day, he started back having the same kind of dystonic reaction (without the breathing problem) so we Difficult Child'd that right away!

    That said, he DOES have a low level tremor which started about two years ago. Everyone I've asked said it's NOT due to the medications (psychiatrist, AND neuro). The neuro evaluated him (physical, brain MRI, blood work) and diagnosis'd Sydenham's Chorea because he has high strep titers and because the tremor was sort of a sudden onset, and because the movements are like choreoathetosis. I'm still thinking of getting a second opinion because I'm not completely convinced it's not medication-related. Then again, when my difficult child 2 was off everything at one point, he STILL had the tremor.

    difficult child 2 has been on Seroquel XR since June (ironically, the atypical AP's are supposed to HELP the chorea/tremor) and seems to be doing better with his mood AND ADHD symptoms. But the tremor persists. psychiatrist said Seroquel works a bit differently than the AP's so he did not expect us to see any dystonic problems like before.

    That said, you know that everyone's drug experience is not the same. I hope that the medication wean resolves the symptoms your son is having.
  4. LynnG

    LynnG Guest

    Thank you both for the response, I guess what bothers me the most is we (son and I) were told to report ANY tremors immediately and the site themselves. My frustration comes in with the fact for 5 weeks I fought to get son to see the doctor at the facility as his symptons increased 100 fold. Short of the tongue flapping uncontrollably he has all the major manifestations of this which were only mild tremors 5 weeks ago.

    Research has shown me that long term use of Seroquel and drugs like it can cause this, and one's own site it also says:

    Another serious side effect reported with SEROQUEL and medicines like it is tardive dyskinesia (TD)—uncontrollable movements of the face, tongue, or other parts of the body. TD may become permanent, and the risk of TD is believed to increase as the length of time on and the amount of these medications increase. While TD can develop in patients taking low doses for short periods, this is much less common. There is no known treatment for TD, but it may go away partially or completely if treatment is stopped

    So, scratching my head and naturally like any parent of a difficult child, I am scared, heartbroken as he already had mental disabilities to now be faced with the potential of a physical one also is terrifying.
  5. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I totally understand your frustration in them not responding sooner. When my difficult child was on Abilify he developed TD. It was very scary. He was only on the medications for three days. When I called the dr. on the second day (when he started developing symptoms) he told me that he didn't believe that is what it was. I told him I though I should go to ER with difficult child and he said no because they would call him and he would tell them the same thing he told me.

    The next day he called and told me to stop the medications. We took him in the next week and sure enough it was what he had. For him it wasn't permanent. We soon switched psychiatrists.

    Hugs to you.